Wyoming, 2011Hail and Damaging Winds in Wyoming, August 9, 2011
August 9, 2011 · NWS CYS · 14 events in 3 counties and zones
Evening thunderstorms produced several reports of large hail and a few occurrences of wind damage in Platte, Goshen and Laramie counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Evening thunderstorms produced several reports of large hail and a few occurrences of wind damage in Platte, Goshen and Laramie counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 9, 12:30 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 12:30 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT TUE AUG 9 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY...
FORECAST ISSUE FOR THIS AFTERNOON IS THE CHANCE FOR SEVERE WEATHER.
EARLY CONVECTION MOVED QUICKLY OUT OF THE CWA THIS MORNING AND NOW
STARTING TO SEE FIRST SIGNS OF CONVECTION ALONG THE FRONT RANGE.
ALL INGREDIENTS ARE IN PLACE FOR A GOOD SHOW. FRONTAL BOUNDARY AT
18Z STRETCHING FROM EAST CENTRAL WYOMING INTO PANHANDLE WITH DEW
POINTS OVER 55 DEGREES POOLING IN THE PANHANDLE. CHEYENNE SAW DEW
POINT DROP SIGNIFICANTLY AS AN OUTFLOW BOUNDARY PASSED WITHIN THE
LAST HOUR. LAPS DATA SHOWING LI'S OF MINUS 6 FROM CHEYENNE EAST TO
SIDNEY AND CAPES OVER 2000 J/KG IN THIS SAME AREA. SATELLITE SHOWS
SHORT WAVE MOVING ACROSS WYOMING AS WELL AS THE JET LOCATED OVER
THE CWA SO IT SHOULD JUST BE A MATTER OF TIME BEFORE THE STORMS
TAKE OFF. SPC HAS ISSUED DISCUSSION STATING WATCH LIKELY.
AFTER CONVECTION THIS AFTERNOON AND EVENING MOIST UPSLOPE FLOW
SHOULD ALLOW FOR WIDESPREAD STRATUS DEVELOPING OVER MOST AREAS
EAST OF THE LARAMIE RANGE.
SHOULD SEE SOME CONVECTION ON WEDNESDAY AS THE LOW CLOUDS BURN OFF
BUT NOT AS STRONG AS TODAY.
COOLER TEMPERATURES FORECAST TOMORROW AS LOW CLOUDS WILL INHIBIT A
QUICK WARM UP IN THE MORNING.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
PACIFIC COOL FRONT SHOULD MOVE ACROSS THURSDAY NIGHT RESULTING IN
MAINLY DRY AND A LITTLE COOLER CONDITIONS FOR FRIDAY. UPPER RIDGE
BUILDS OVER THE ROCKY MTNS OVER THE WEEKEND ALLOWING FOR A GRADUAL
WARM-UP INTO EARLY NEXT WEEK. MONSOONAL MOISTURE SHOULD ALSO
TRICKLE INTO THE REGION OVER THE WEEKEND INTO EARLY NEXT WEEK THUS
CHANCES FOR MAINLY AFTERNOON AND EVENING CONVECTION SHOULD ALSO
INCREASE WITH UPPER FLOW GRADUALLY BACKING TO WSW AND WEAK
IMPULSES TRAVERSING THE CWA.
&&
.AVIATION...CONVECTIVE ACTIVITY THROUGH THE EVENING HOURS WILL
PRODUCE AREAS OF LOWER CEILINGS AND VISIBILITY. AFTER 10/06Z
EXPECT TO SEE IFR/LIFR CONDITIONS DEVELOP IN MOIST UPSLOPE FLOW
EAST OF THE LARAMIE RANGE.
&&
.FIRE WEATHER...NEAR CRITICAL CONDITIONS ACROSS CARBON AND ALBANY
COUNTIES WHERE RELATIVE HUMIDITY READINGS ARE IN THE MID TEENS.
ONLY SAVING GRACE IS THE FUEL STATUS. WILL CONTINUE TO MONITOR
CLOSELY. EAST OF LARAMIE RANGE THERE WILL BE STORMS WITH LIGHTNING
BUT MOISTURE LEVELS WILL PRECLUDE FIRE WEATHER CONCERNS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/AVIATION/FIRE WX...GRIFFITH
LONG TERM...RE
Hazardous weather outlook, Aug 9, 1:02 PM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
202 PM MDT TUE AUG 9 2011
WYZ101>119-101645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
202 PM MDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
TORNADO WATCH 754 IN EFFECT UNTIL 9 PM
SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY NORTHEAST OF A CHEYENNE
TO RAWLINS LINE THIS AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE
ESPECIALLY EAST OF A CHEYENNE TO DOUGLAS LINE WHERE LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO ALSO CANNOT BE
RULED OUT ACROSS THIS REGION. THIS ACTIVITY SHOULD BEGIN TO EXIT
SOUTHEAST WYOMING LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY ALONG AND EAST
OF THE LARAMIE RANGE ON WEDNESDAY. A FEW THESE STORMS MAY BECOME
STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. THE NEXT SHOT OF
THUNDERSTORMS IS EXPECTED TO TAKE PLACE EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-101645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
202 PM MDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
TORNADO WATCH 754 IN EFFECT UNTIL 9 PM
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE PANHANDLE REGION THIS
AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE WHERE LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO ALSO
CANNOT BE RULED OUT ACROSS THIS REGION. THIS ACTIVITY SHOULD BEGIN
TO EXIT THE PANHANDLE REGION LATE THIS EVENING INTO THE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY. A
FEW THESE STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND
SMALL HAIL. THE NEXT SHOT OF THUNDERSTORMS IS EXPECTED TO TAKE
PLACE EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Aug 9, 4:13 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL WHEATLAND 42.05N 104.96W
08/09/2011 E0.88 INCH PLATTE WY LAW ENFORCEMENT
&&
BCHAPMANLocal storm report, Aug 9, 4:20 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 3 NE DOUGLAS 42.79N 105.35W
08/09/2011 E0.75 INCH CONVERSE WY TRAINED SPOTTER
&&
BCHAPMANSpecial weather statement, Aug 9, 4:21 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT TUE AUG 9 2011
WYZ107-108-100000-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
521 PM MDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND CENTRAL GOSHEN
COUNTIES UNTIL 600 PM MDT...
AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF GRAYROCKS RESERVOIR...OR 14
MILES EAST OF WHEATLAND...MOVING EAST AT 30 MPH. THE STORM PRODUCED UP
TO NICKEL SIZED HAIL IN WHEATLAND AT 508 PM.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TORRINGTON...
VETERAN...
LINGLE...
YODER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4218 10407 4187 10409 4199 10481 4220 10475
TIME...MOT...LOC 2319Z 270DEG 27KT 4207 10466
MSW
Local storm report, Aug 9, 4:28 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 8 SE DOUGLAS 42.67N 105.28W
08/09/2011 E0.25 INCH CONVERSE WY STORM CHASER
HAEVY RAIN.
&&
BCHAPMANLocal storm report, Aug 9, 4:42 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 8 SE DOUGLAS 42.67N 105.28W
08/09/2011 M0.25 INCH CONVERSE WY TRAINED SPOTTER
ALSO HEAVY RAIN
&&
MWEILANDLocal storm report, Aug 9, 4:47 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 N WHEATLAND 42.11N 104.96W
08/09/2011 M0.50 INCH PLATTE WY CO-OP OBSERVER
&&
BCHAPMANHail, Platte
- When
- August 9, 5:20 PM MST to 5:30 PM MST
- Where
- Platte County, 3.46 mi WSW of Dwyer
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.215, -105.014
The hail was observed at Interstate 25 mile marker 100. The hail was so deep that WYDOT was called to plow that section of the interstate highway.
Thunderstorm Wind, Platte
- When
- August 9, 5:51 PM MST
- Where
- Platte County, 8.38 mi S of Guernsey
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.150, -104.705
A camper was blown over on a campground bordering the east side of Grayrocks Reservoir.
Thunderstorm Wind, Platte
- When
- August 9, 5:57 PM MST
- Where
- Platte County, 1.25 mi WNW of Dwyer to 0.76 mi WNW of Dwyer
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.235, -104.973
Five power poles were blown down starting just north of the intersection of Wyoming Highway 320 and U.S. Highway 26 and extending about a mile to the east.
Hail, Platte
- When
- August 9, 6:00 PM MST
- Where
- Platte County, 8.02 mi SSE of Guernsey
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -104.680
Hail, Goshen
- When
- August 9, 6:24 PM MST
- Where
- Goshen County, 5 mi W of Yoder
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -104.397
Hail, Goshen
- When
- August 9, 6:25 PM MST to 6:27 PM MST
- Where
- Goshen County, 17 mi SW of Lingle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.956, -104.584
Ground was completely covered with hail.
Hail, Goshen
- When
- August 9, 6:30 PM MST
- Where
- Goshen County, 7.87 mi SSW of Fort Laramie
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.110, -104.560
Some windows were shattered.
Hail, Goshen
- When
- August 9, 6:31 PM MST
- Where
- Goshen County, 0.51 mi E of Yoder
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -104.290
Hail, Goshen
- When
- August 9, 6:34 PM MST
- Where
- Goshen County, 8 mi SW of Torrington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.988, -104.290
Hail, Goshen
- When
- August 9, 6:35 PM MST
- Where
- Goshen County, 0.28 mi NE of Hawk Springs
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.783, -104.266
Hail, Goshen
- When
- August 9, 6:48 PM MST
- Where
- Goshen County, 3.39 mi ESE of Duroc
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -104.160
Hail, Laramie
- When
- August 9, 8:44 PM MST
- Where
- Laramie County, 6.92 mi NW of (Cys)cheyenne Airport
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -104.900
Hail, Laramie
- When
- August 9, 8:46 PM MST
- Where
- Laramie County, 9.8 mi N of (Cys)cheyenne Airport
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.290, -104.790
Hail, Laramie
- When
- August 9, 8:55 PM MST
- Where
- Laramie County, 3.41 mi ENE of (Cys)cheyenne Airport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -104.760
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 9, 20112 deaths · 2 events
- Hail and Damaging Winds in Nebraska, August 9, 20113 injured · $10 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Indiana, August 9, 20111 death · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 9 to 13, 20111 injured · $1.0 million · 1.75 in hail · 49 events
- Hail and Damaging Wind in Kansas, August 9, 2011$5.8 million · 4.25 in hail · 10 events
- Hail and Damaging Wind in Nebraska, August 9, 2011$1.8 million · 2.75 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2011$539,000 · 1.75 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, August 9, 2011$1.7 million · 1.5 in hail · 7 events
- Hail and Damaging Winds in Delaware, August 9, 2011$425,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Georgia, August 9, 2011$303,000 · 1 in hail · 12 events
- Tornado in Michigan, August 9, 2011$500,000 · EF0 · 1 event
- Hail and Damaging Winds in South Carolina, August 9, 2011$104,000 · 70 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323483, 323485, 323486, 323488, 323489, 323490, 323493, 323494, 323495, 323496, 323497, 323498, 323499, 323500.